Heavy Snow, Hill
- When
- May 5, 10:00 PM MST to May 6, 6:00 PM MST
- Where
- Hill forecast zone
- Reported by
- SNOTEL
A spring storm system brought 9 inches of snowfall to Hill County as measured by the Rocky Boy SNOTEL site (Elevation 4700ft).
A spring storm system moved across North-Central Montana generating significant snowfall over the Bears Paw Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A spring storm system moved across North-Central Montana generating significant snowfall over the Bears Paw Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 5, 9:50 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MDT SAT MAY 5 2012 .UPDATED TO AVIATION... && .AVIATION... UPDATED 450Z. CURRENT SAT AND RADAR INDICATE WRAP AROUND MOISTURE HAS ENTERED THE NORTHERN AND CENTRAL AREA. EXPECT VERY LIGHT RAIN AND SNOW SHOWERS NORTH AND EAST OF A LINE FROM KCTB AND KLWT. PRECIPITATION WILL TAPER OFF BY 10Z OVER THE NW PORTION AND BY 14Z OVER THE EASTERN AREA. WINDS WILL REMAIN GUSTY OVER THE CENTRAL AND NORTHERN AREA. EXPECT MVFR CONDITIONS OVERNIGHT OVER PORTIONS OF THE CENTRAL AND NORTHERN AREAS AS CEILINGS CONTINUE TO LOWER AND VISIBILITIES CONTINUE TO DETERIORATE. MERCER && .UPDATE... SOME ADJUSTMENTS MADE TO CHANCES OF PRECIPITATION FOR TONIGHT. CUT BANK AREA HAD LIGHT RAIN FOR SEVERAL HOURS AS WRAP AROUND FLOW SWEEPS INTO NORTH CENTRAL MONTANA. PRECIPITATION TRYING TO PUSH SOUTH AND EAST INTO GREAT FALLS TO HAVRE AREA...HOWEVER ATMOSPHERE NEAR SURFACE RELATIVELY DRY. PRECIPITATION THUS EVAPORATING AS IT FALLS CREATING SOME COOLING AS WELL AS ENHANCING ALREADY GUSTY WINDS. UNTIL ATMOSPHERE MOISTENS...WILL NOT EXPECT TO SEE MUCH PRECIPITATION IN THE AREA. MOISTURE AND ANY ASSOCIATED PRECIPITATION WILL PUSH EAST DURING THE NIGHT...AFFECTING NORTHEASTERN ZONES SUNDAY MORNING. COULD SEE SOME SNOW IN THE HIGHER ELEVATIONS AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THAT AREA. ADDITIONALLY...HIGH WIND WATCH REMAINS IN EFFECT FOR NORTHEASTERN ZONES DURING THE DAY SUNDAY. CONFIDENCE IN REACHING WARNING CRITERIA STILL NOT CERTAIN AND WILL LET NEXT SHIFT REVISIT WITH NEWER MODEL RUNS. .PREV DISCUSSION... /ISSUED 541 PM MDT SAT MAY 5 2012/ TONIGHT THROUGH MONDAY...A STORM SYSTEM OVER NORTHERN MONTANA WILL SLOWLY TRACK EAST TONIGHT THROUGH SUNDAY. AS THIS SYSTEM TRACKS EAST IT WILL STRENGTHEN RESULTING IN THE DEVELOPMENT OF A VERY STRONG LOW LEVEL JET OVER NORTH CENTRAL MONTANA. MODELS ARE COMING INTO FAIRLY GOOD AGREEMENT ON THE TRACK OF THE LOW AND WIND SPEEDS...THOUGH THE ECMWF IS FURTHEST NORTH AND SLIGHTLY WEAKER. HAVE ISSUED A HIGH WIND WATCH FOR THE NORTHEAST PORTIONS OF THE CWA FOR SUNDAY WITH THE POSSIBILITY OF WIND GUSTS TO 65 MPH. MOISTURE WRAPPING AROUND THE LOW PRESSURE SYSTEM WILL ALSO BRING ANOTHER ROUND OF PRECIPITATION OVERNIGHT AND INTO SUNDAY...MAINLY NORTH AND EAST OF A LINE FROM CUT BANK TO GREAT FALLS. SNOW LEVELS WILL LOWER TO 4000 FEET RESULTING IN ACCUMULATING SNOWFALL FOR THE BEARS PAW MOUNTAINS AND SWEETGRASS HILLS. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THOSE AREAS. SOME CONCERN THAT PRECIPITATION AMOUNTS SUGGESTED BY THE MODELS ARE TOO LOW. THE MODELS ARE INDICATING VERY STRONG AND DEEP LIFT BY SUNDAY MORNING AS WELL AS UPSLOPE FLOW FOR THE BEARS PAW MOUNTAIN AND SWEETGRASS HILLS...BUT PRODUCING RELATIVELY LIGHT PRECIPITATION. HAVE KEPT THE PRECIPITATION AMOUNTS IN LINE WITH THE MODELS... HOWEVER THE POSSIBILITY FOR HEAVIER PRECIPITATION WILL NEED TO BE MONITORED. OVER THE ROCKY MOUNTAIN FRONT SNOW SHOULD DIMINISH LATER THIS EVENING AS THE LOW TRACKS EAST. WINDS WILL DIMINISH AND PRECIPITATION SHOULD EXIT THE ENTIRE AREA SUNDAY EVENING. LANGLIEB. MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE OVER THE ZONES TUESDAY. A WEAK DISTURBANCE WILL MOVE OVER THE RIDGE IN ALBERTA AND DEVELOP A LEE SURFACE TROF ALONG THE ROCKIES. BREEZY CONDITIONS ALONG THE SLOPES WILL DEVELOP BUT NOTHING EXTREME IS EXPECTED. A LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE WEST COAST WEDNESDAY AND HEIGHTS ALOFT WILL BEGIN TO DROP OVER THE ZONES. THE COOLER TEMPS ALOFT COULD ALLOW SOME AFTERNOON THUNDERSTORMS ON WEDNESDAY. HOWEVER...THE AIR MASS WILL BE DRY AND ANY CONVECTION SHOULD BE LATE DEVELOPING. A LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST WEDNESDAY NIGHT AND THE AIR MASS OVER THE CENTRAL MONTANA WILL BEGIN TO MOISTEN AS IT MOVES EAST...MOVING OVER THE ROCKIES BY NOON THURSDAY. THE ASSOCIATED COLD FRONT WILL CROSS THE ROCKIES EARLY THURSDAY AND BRING COOLER TEMPS AND AN INCREASED CHANCE OF PRECIPITATION INTO THE AREA. THE AIR MASS WILL BE SLIGHTLY UNSTABLE AND THUNDER WILL BE POSSIBLE...ESPECIALLY IN AREAS WHERE THE COLD FRONTAL PASSAGE OCCURS LATER IN THE DAY. HEIGHTS ALOFT WILL BE RISING AGAIN BY THURSDAY NIGHT AND THE AIR MASS WILL BE DRYING. TEMPS WILL BE TRENDING UPWARDS AGAIN AND BE NEAR NORMALS BY FRIDAY. A HIGH PRESSURE RIDGE WILL BE OVER THE PACIFIC NORTHWEST SATURDAY. THE FLOW OVER THE ZONES COULD BE SLIGHTLY UNSETTLED AND THE CHANCE FOR SHOWERS OR THUNDERSTORMS WILL INCREASE. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 35 57 33 66 / 50 10 10 0 CTB 32 55 31 65 / 100 20 10 0 HLN 34 59 34 68 / 20 10 10 0 BZN 28 56 29 63 / 30 10 10 0 WEY 20 46 23 52 / 20 10 0 0 DLN 26 55 30 62 / 10 10 10 0 HVR 38 55 33 66 / 80 40 10 0 LWT 32 50 31 58 / 30 20 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MDT SUNDAY FOR ELEVATIONS ABOVE 4000 FEET FOR BLAINE...CHOUTEAU...HILL...LIBERTY...TOOLE. HIGH WIND WATCH FROM 6 AM MDT SUNDAY THROUGH SUNDAY EVENING BLAINE...CHOUTEAU...FERGUS...HILL...LIBERTY...TOOLE. && SHORT TERM...LOSS LONG TERM...MERCER AVIATION...MERCER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 425 PM MDT SAT MAY 5 2012 MTZ009-048-062230- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 425 PM MDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ELEVATIONS ABOVE 5500 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011-013-044-045-047-062230- HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE- 425 PM MDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL NOON MDT SUNDAY FOR ELEVATIONS ABOVE 4000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-010-012-014-015-046-049-050-052>055-062230- BEAVERHEAD-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA- EASTERN TETON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 425 PM MDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ051-062230- FERGUS- 425 PM MDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 heavy snow. Local standard time, as filed.
A spring storm system brought 9 inches of snowfall to Hill County as measured by the Rocky Boy SNOTEL site (Elevation 4700ft).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385755.